Heroin is a powerful opioid drug that is derived from morphine, which is synthesized from the opium poppy. As an illegal substance sold on the streets and black markets, it’s often mixed with other substances, and it’s nearly impossible to know how potent any particular batch of heroin will be. These factors make heroin overdose a very real possibility, no matter who is taking it. In fact, it was recently found that heroin overdose deaths in the United States nearly tripled from 2010 to 2013, according to the Centers for Disease Control and Prevention.
They also found that by 2013, men were four times as likely to die from poisoning deaths involving heroin than women. Other populations most at risk are individuals in the 25-44 age group, especially among non-Hispanic white individuals.
Overdose occurs whenever enough of a substance has been taken to be dangerous or even deadly. Depending on the substance involved, an overdose can cause a wide range of temporary symptoms and/or permanent damage to the brain and body. As an opioid, heroin depresses central nervous system functions like the heartbeat and respiratory system. When an individual takes too much heroin, it can slow these essential functions to the point that the brain and other tissues aren’t getting enough oxygen – a state called hypoxia. This can result in coma, brain damage, and death. There’s also a risk of irregular heartbeat or heart failure, especially since long-term heroin abuse can weaken the heart muscle.
Symptoms of a heroin overdose include:
- Dry mouth
- Discoloration of the tongue
- Pinpoint pupils
- Weak pulse
- Low blood pressure
- Stomach and/or intestinal spasms
- Extreme drowsiness
There are multiple ways in which overdose can occur. No matter what the situation is, whenever an overdose is suspected, it should be considered a medical emergency and 911 should be called immediately.
How Does Overdose Happen?
Heroin is a very addictive drug, and addiction increases the chance of overdose. According to the U.S. National Library of Medicine, heroin users who become addicted to the drug have a 6-20 times greater chance of death than the general population.
The more a person takes heroin, the more the body adjusts to the foreign substance. This is referred to as developing a tolerance. Over time, more and more of the drug is needed to achieve the same effect. In fact, many individuals addicted to heroin report that they are never able to experience the intensity of their first high again, and they might spend years attempting to chase that feeling by taking larger doses of heroin or combining the drug with other intoxicants. Eventually, the user will reach a dose that the human body cannot tolerate, even with its ability to adjust, and overdose occurs.
Mixing drugs can dramatically increase the risk of overdose. Other depressants like alcohol can compound the effect on the respiratory system. At the same time, stimulants like cocaine can mask the symptoms of an overdose. This is a very common cause of overdose death in drug users.
Ironically, attempting to quit using heroin without medical advice can often result in overdose. When an individual is physically addicted to a substance, withdrawal symptoms occur once the drug is absent. This is part of the reason it can be so difficult for those who are addicted to quit. People will stop using heroin and attempt to suffer through the withdrawal symptoms, but often find it too difficult and start using again. However, some may not be aware that during the time they were abstinent, their tolerance to the drug was reduced. If they start using the same amount of heroin they were taking just before they stopped, it can very often result in an overdose.
Of course, inexperienced users may accidentally overdose even the first time they try heroin. Those who have a smaller body mass, particularly women, have a greater chance of overdose as their bodies are less able to handle high levels of intoxicants. There are also cases of intentional overdose.
Though overdose is very dangerous, it’s not always deadly. In fact, only 1 in 10 heroin overdose cases results in death.
Not getting enough oxygen is extremely dangerous. Depending on the severity of hypoxia, damage to the brain, liver, and other organs can happen in minutes. When these tissues don’t get enough oxygen, cell death will soon occur, rapidly spreading until whole sections of the tissue become damaged, leading to scarring that can prevent an organ from functioning properly even after an individual is treated.
Brain damage is, of course, the biggest concern for those who survive overdose that leads to hypoxia. The brain cannot be replaced by a transplant. Brain cells also don’t reproduce themselves in the same way that other tissue cells do, making cell death in the brain all the more devastating.
Some may survive the overdose, but excessive brain damage can leave them in a vegetative state in which there is little to no brain activity, and they can only survive on a respirator and feeding tube. These individuals are not technically brain-dead, but the chances of them waking are low and become worse the longer they’re unresponsive.
In addition to brain damage, lung damage and illness are serious concerns. Long-term heroin users are vulnerable to respiratory illness and damage to the lungs due to the fact that even if they never overdose, the frequent depression of the respiratory system can still cause damage and complications over time. In a 2010 study of 42 cases of acute heroin overdose, 28 suffered acute lung injury and 9 experienced aspiration pneumonia – an infection of the lungs often caused by inhaling one’s own vomit. Others developed sepsis, a dangerous condition in which an infection causes inflammation throughout the body that can disrupt functioning and cause damage to and failure of multiple organs.
Overdose and Addiction Treatment
Heroin overdose is treated as a medical emergency that requires immediate attention. The first step is to get the patient breathing and ensure the heart is still beating. Supplemental oxygen is often administered as soon as possible.
One of the first treatments for any opioid overdose is to administer naloxone, a medication that binds to the opioid receptors, preventing heroin and any similar drug from having an effect on the brain. It’s typically injected into the patient and considered to be safe and lifesaving enough to be approved for use by nonmedical personnel.
An emergency medical technician can buy an individual in trouble from an overdose time by giving the injection as soon as the ambulance arrives. In 2014, the Food and Drug Administration even approved a simple handheld auto-injector of naloxone that can be used by the family and/or caretakers of an addicted person.
In addition to naloxone, activated charcoal may be used as many intoxicants will bind to the charcoal, preventing it from further damaging the organs and letting it be naturally flushed out of the system. However, there are a number of possible complications that can arise from the use of this product.
Once the person is stabilized, it’s very likely that withdrawal symptoms will appear almost immediately. Because naloxone blocks all opioid receptors, it will be as though the body and brain have been without heroin for several hours or more. Acute heroin withdrawal is not dangerous but can be very uncomfortable and even tempt the individual to take more heroin.
Once the worst is over, it’s very likely that the individual will need addiction treatment if subsequent overdose and other complications from long-term heroin abuse are to be avoided. While some heroin users may be scared off from the drug, especially if they are new users who are not yet addicted, it’s much more likely for an addicted individual to overdose. In the case that the individual sustains so much brain damage that around-the-clock care is required for months, years, or permanently, there may be no need for concern about future drug use. But again, this is rare.
It’s likely that a person recovering from an overdose will be offered rehabilitation services from the hospital or referred to a specialized treatment center. Addiction to a drug like heroin is so powerful that overdose is very often not enough to get an individual to quit. It’s not as simple as showing a person struggling with addiction the consequences of their actions. Addiction is a mental illness that requires comprehensive, long-term treatment. Without any treatment, it’s very likely that an addicted individual will end up relapsing and once again be at risk of overdose.